UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 18

of 'Extravasation injury from chemotherapy and other non-antineoplastic vesicants'

18
TI
Extravasation of paclitaxel into breast tissue from central catheter port.
AU
Barutca S, Kadikoylu G, Bolaman Z, Meydan N, Yavasoglu I
SO
Support Care Cancer. 2002;10(7):563. Epub 2002 Jul 11.
 
A 53-year-old woman with advanced-stage ovarian cancer experienced extravasation of paclitaxel into the breast tissue as a result of inappropriate needle insertion and/or dislodgement; it came from a central catheter port (CCP) that was found to be intact under radiological examination with contrast material. The breast became tender and oedematous with erythema, and local warming was observed within a few hours. The patient improved in the next few days during nonsteroidal anti-inflammatory medication and close observation, and the breast healed with thickened and darkened skin and central scarring in the 6th month of follow-up. To the best of our knowledge, extravasation into breast tissue is rare in the literature. Extravasation of vesicant drugs from CCP can cause tissue necrosis; it is therefore essential that ports be carefully assessed and used by experienced staff to lessen the likelihood of such an unpleasant complication.
AD
Adnan Menderes University Hospital, Department of Haematology-Oncology, Aydin, Turkey. sbarutca@yahoo.com
PMID